MAUDE Adverse Event Report: SHOCKWAVE MEDICAL, INC. SHOCKWAVE IVL SYSTEM WITH THE SHOCKWAVE E8 PERIPHERAL IVL CATHETER

SHOCKWAVE MEDICAL, INC. SHOCKWAVE IVL SYSTEM WITH THE SHOCKWAVE E8 PERIPHERAL IVL CATHETER
Model Number E8IVL040080
Medical Device Problem Codes Difficult to Remove (1528); Detachment of Device or Device Component (2907); Material Split, Cut or Torn (4008)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 01/20/2026
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The subject device was returned for investigation and inspected.The reported difficulties to remove the ivl catheter, loss of balloon pressure, and catheter detachment were confirmed based on the condition of the returned device.It is possible that the balloon was not fully deflated and therefore made it more difficult to withdraw through the treatment site.Then, the force used to remove the device could have caused it to detach at the distal end and may have been stuck near existing iliac stents.However, it could not be definitively confirmed with the information available.Per the ifu, it is noted: "do not use excessive force/torque when using this device as this could result in damage to the device components and patient injury." a series of kinks were noted on the outer shaft along with radial ruptures.The cause of the kinks is unknown.Based on the reported information, investigation observations, and the condition of the returned device, the cause of the device becoming stuck could not be definitively determined.Balloon ruptures are a known failure mode with a low probability of occurrence.Contributing factors include patient calcium, damage caused when the balloon wall comes into close contact with the device emitters, likely causes include (a) an irregular calcium lesion capable of compressing the balloon wall into close proximity with the emitter(s) and/or (b) an incompletely inflated balloon.The shockwave intravascular lithotripsy (ivl) system with the shockwave e8 peripheral ivl catheter generates acoustic pressure pulses within the target treatment site, disrupting calcium within the lesion allowing subsequent dilatation of a peripheral artery stenosis using low balloon pressure not to exceed 4 atm during ivl treatment, and 4 atm for post dilatation.The pressure used for the ivl balloon catheter is much lower than other balloon catheters used in percutaneous coronary intervention (pci), thus the risk associated with loss of balloon pressure during ivl catheter use is negligible.The associated patient risk for this failure mode is low and adequately captured in swmi's risk documentation.The physician attributes the event to multiple factors - patient iliac anatomy, existing iliac stents, and extreme arterial calcification - and the physician suspects loss of ivl balloon pressure caused the balloon to become entrapped in calcified plaque with the guidewire adhering to the ivl balloon.Shockwave medical has controls in place to ensure devices are built to approved procedures and meet lot release acceptance criteria prior to being distributed.A review of the manufacturing and test documentation for subject lot does not reveal any issues with the manufacturing of the device.The device passed all of shockwave medical, inc.Acceptance criteria prior to shipping.
 
Event or Problem Description
It was reported that a shockwave e8 peripheral intravascular lithotripsy (ivl) catheter was used during a procedure to treat the superficial femoral artery (sfa)/popliteal lesion.200 ivl pulses were delivered, and the treatment of the popliteal lesion was successfully completed.A 6fr guide catheter was used during the procedure, and the ivl device had been tracked through pre-existing iliac stents to treat the popliteal lesion.During shockwave ivl device removal attempts, it was reported that the ivl balloon became caught in the ansel sheath.The ivl balloon had been fully deflated prior to device removal attempts.Excessive force was applied during manipulation.The physician tried to pull the ivl catheter through the up-and-over sheath but encountered tremendous resistance; and the ivl catheter subsequently became lodged in the artery.Continued pulling caused the shaft of the ivl catheter to break proximal to the ivl balloon.Further pulling and manipulation of the sheath caused the sheath to shear and break off in the iliac region as well.The distal portion of the ivl catheter including the entire ivl balloon (approximately 80 mm) detached and remained in situ in the iliac region of the patient.Multiple attempts over two hours to snare the retained fragment with multiple snares were unsuccessful.The physician subsequently determined the best option for the patient is to perform an urgent axillary-femoral bypass.The physician attributes the event to multiple factors - patient iliac anatomy, existing iliac stents, and extreme arterial calcification - and the physician suspects loss of ivl balloon pressure caused the balloon to become entrapped in calcified plaque with the guidewire adhering to the ivl balloon.The patient is still hospitalized and stable with no immediate vascular harm identified, and current care is focused on unrelated gastrointestinal comorbidities that are unrelated to the ivl procedure.

Brand Name
SHOCKWAVE IVL SYSTEM WITH THE SHOCKWAVE E8 PERIPHERAL IVL CATHETER
Common Device Name
SHOCKWAVE IVL SYSTEM WITH THE SHOCKWAVE E8 PERIPHERAL IVL CATHETER
Manufacturer (Section D)
SHOCKWAVE MEDICAL, INC.
5403 betsy ross drive
santa clara CA 95054
Manufacturer (Section G)
SHOCKWAVE MEDICAL, INC.
5403 betsy ross drive
santa clara CA 95054
Manufacturer Contact
alexis weil
5403 betsy ross drive
santa clara, CA 95054
MDR Report Key24329326
Report Number3015053858-2026-00014
Device Sequence Number21281830
Product Code PPN
UDI-Device Identifier00195451000560
UDI-Public(01)00195451000560(17)270630(10)01A250603A
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K240225
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/12/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberE8IVL040080
Device Catalogue NumberE8IVL040080
Device Lot Number01A250603A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/29/2026
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/21/2026
Initial Report FDA Received Date02/12/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/03/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CXI 014X150 SUPPORT CATHETER - COOK MEDICAL; GLIDEWIRE ADVANTAGE - TERUMO; SERENITY BALLOON - COOK MEDICAL; SERRANATOR - CAGENT VASCULAR; SHEATH, FLEXOR ANSEL GUILDING 6FR 55CM - MCKESSON
Outcome Attributed to Adverse Event Required Intervention; Hospitalization; Other;
Patient Age80 YR
Patient SexUnknown